LINKEDINCOMMENTMORE

Dear Dr. Roach: I read your recent response to a man having withdrawal issues from short-term Paxil use. Could you take a shot at a bigger, yet related problem I have? I have been on 9 mg bromazepam daily for over 40 years. I am now 75. My diagnosis was manic depressive, which is now, I believe, bipolar, as well as an anxiety disorder.

About 10 years ago, my doctor was considering if I could change to a more “modern” medication, as mine was by then known to speed mental decline. His concern was that the mental deterioration normally expected with aging was going to be accelerated with this medication, especially once I was over 70.

I moved across the country. I talked to my new doctor, but never addressed the problem. Ten years later, I am age 75, and I feel my focus, memory and concentration are on that downward slope. I have some medical issues, but nothing that I anticipate will kill me soon. Would you even consider trying to make a medication change considering my age?

I.S.

Dear I.S.: Bipolar disorder is a disorder of mood, where people typically have periods of very high energy (“mania”) and low (“depression”). Although many people cycle in between these poles, some do not. A large number of people will never develop the manic phase, which can be very destructive, as sufferers are at risk for uncontrolled behaviors, such as excess spending, sexual infidelity and reckless driving. Instead, they have periods of high productivity, called hypomania, without the loss of control that accompanies acute mania. However, at least one manic or hypomanic episode in addition to depressive symptoms is necessary to make the diagnosis.

Bipolar disorder is more frequently missed as a diagnosis than incorrectly diagnosed, but both can happen, and the first step in your care is a thorough evaluation to be sure of the diagnosis.

Bromazepam is a benzodiazepine drug available in Canada, but not the U.S. It is similar to Valium or Klonopin. It is not an effective drug for bipolar disorder. In fact, use of benzodiazepines is associated with greater risk of relapse of symptoms. Further, a person’s ability to metabolize and detoxify benzodiazepine drugs decreases with age, so your effective dose has essentially been increasing as you have gotten older. This may indeed be responsible for some of the mental symptoms you have experienced.

Although valproic acid (Depakote) and quetiapine (Seroquel) are considered effective first-line agents, I feel that a psychiatrist is the most appropriate person to prescribe psychiatric medicines for bipolar disorder. I would recommend consultation with a psychiatrist, and would expect that the bromazepam will be very slowly tapered off after you get established on a more effective medication for bipolar disease, if indeed that is the correct diagnosis.

Dear Dr. Roach: I am a 74-year-old woman. I have an unusual situation for the past few years. When I have my morning bowel movement, I have a sneezing fit and my nose starts running. This happens quite often. I am baffled by this. Have you ever heard of such a thing?

J.O.

Dear J.O.: Yes, it’s called defecation rhinorrhea, and it’s more common than you’d think, even if some people don’t realize they have it.

During a bowel movement, the nervous system is in the parasympathetic mode — sometimes called “rest and digest” as opposed to sympathetic “fight or flight” — and that causes dilation of blood vessels in the nose as well as other places, leading to runny nose and a sneeze reflex.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.detroitnews.com/story/life/advice/2020/07/17/dr-roach-pitfalls-occur-upgrading-bipolar-drug/112283568/